Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 31, 1997, 7:50 PM MDT for Sweetwater County, Wyoming. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1997, 7:50 PM MDT (01:50 UTC)
- Expired
- May 31, 1997, 8:55 PM MDT
- In force
- 65 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2964 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRIW 010152 RRA SVRRIW WYC037-010255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 750 PM MDT SAT MAY 31 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN SWEETWATER COUNTY - SOUTH CENTRAL WYOMING * UNTIL 855 PM MDT * SOME LOCATIONS AFFECTED GREEN RIVER ROCK SPGS NORTH END OF FLAMING GORGE RESERVOIR * AT 750 PM MDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH OF GREEN RIVER MOVING EAST AT 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. WCJIN-WYHSW NOLL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:58 PM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 31, 2:58 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 255 PM MDT SAT MAY 31 1997 MAIN FCST PRBLM INVOLVES HOW THE POTENTIALLY STRONG THUNDERSTORMS IN NW WY ASCT WITH APPROACHING PAC FRONT WILL IMPACT THE FORECAST. TSRA HAVE ALREADY HAD A HISTORY OF PRODUCING A FUNNEL CLOUD 4 MILES SW OF DRIGGS ID JUST WEST OF THE WY STATE LINE AS REPORTED BY A VERY RELIABLE SOURCE. THESE STORMS BLEW UP IN AREA OF SFC CONVERGENCE JUST AHEAD OF A WELL DEFINED SFC-H8 TROUGH PASSING ACROSS THROUGH E ID AND CENTRAL UT ATTM. SMALL HAIL WAS REPORTED AT MOOSE IN TETON CO AND SMALL HAIL...STRONG GUSTY WINDS AND AREAS OF HEAVY RAIN SHOULD IMPACT THE NW QUARTER OF WY LATE THIS AFT AND EARLY EVE AS ASCT VORT MOVES NE OVER THE RIDGE INTO MT. ACTIVITY SHOULD BE MORE SCT FARTHER S AND E THIS EVE SOUTHEAST OF THE ASCT UPPER DIV...PVA AND SFC DYNAMICS. ADAP INDICATING AREA OF SFC DIVERGENCE OVER CENTRAL WY INHIBITING ANY ACTIVITY THERE ATTM. WITH LIFTED INDICES RANGING FROM -4 TO -6 PROGGED TO COVER MUCH OF WY LATER THIS EVE CHANCES OF TSRA SHOULD INCREASE THIS EVE OVER MUCH OF THE REMAINDER OF THE CWFA AS THE MAIN COLD FRONT PUSHES RAPIDLY SE. PREFER AVN/ETA SOLN OF APPROACHING COLD FRONT TONIGHT AS WELL AS FOR SERIES OF VORT MAXES AND WEAK SHORT WAVE TROUGHS PROGGED TO MOVE ACROSS WY THROUGH MON. WEAK CIRCULATION DEVELOPS OVER N CENTRAL CO SUN. LLM INCREASES OVER CENTRAL WY AS MAIN FRONT PUSHES EAST OF CWFA ALONG WITH WIND SHIFT BY 12Z SUN AT H7...WILL LIKELY PRODUCE SOME MORNING RAIN SHOWERS ACROSS CENTRAL WY SUN MORNING. NXT SHORT WAVE AND ASCT PVA WILL CONTINUE THREAT OF TSRA OVER MOST CWFA SUN AFT. ETA BRINGS YET ANOTHER WEAK SHORT WAVE WITH ASCT WEAK PVA AND LLM MON SO AFT TSRA SHOULD CONTINUE MON AS WELL. WOULD GO 50 POPS NW THIS EVE AND 30 POPS ELSEWHERE. WOULD GO 30 POPS OVER CFWA AFTER MIDNIGHT AND 40 POPS EAST OF DIVIDE SUN MORNING. WOULD GO 3&0 POPS MOST AREAS SUN AFT. FWC TEMPS LOOK A BIT TOO WARM WITH CAA AND CLOUDINESS BEHIND FRONT EXCEPT FOR JAC. LIPSON
In the hours before
Special weather statement, May 31, 4:20 PM MDT, 3 hours 30 minutes before
WYZ018-020-024-025-023-312330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 420 PM MDT SAT MAY 31 1997 ...STRONG THUNDERSTORMS ACROSS SOUTHWEST WYOMING... AT 415 PM WEATHER RADAR IN RIVERTON WAS SHOWING STRONG THUNDERSTORMS ACROSS SOUTHEASTERN LINCOLN COUNTY AND SOUTHWEST SWEETWATER COUNTY. THE STORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS SMALL HAIL AND BRIEF PERIODS OF HEAVY RAIN. EVERYONE IN SOUTHWEST WYOMING INCLUDING THE FLAMING GORGE AREA BE AWARE OF THE POTENTIAL FRO STRONG THUNDERSTORMS THIS EVENING. IF THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION. WCJIN-WYSW GK
Special weather statement, May 31, 4:22 PM MDT, 3 hours 28 minutes before
WYZ018-020-024-025-023-312330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 420 PM MDT SAT MAY 31 1997 ...STRONG THUNDERSTORMS ACROSS SOUTHWEST WYOMING... AT 415 PM WEATHER RADAR IN RIVERTON WAS SHOWING STRONG THUNDERSTORMS ACROSS SOUTHEASTERN LINCOLN COUNTY AND SOUTHWEST SWEETWATER COUNTY. THE STORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS SMALL HAIL AND BRIEF PERIODS OF HEAVY RAIN. EVERYONE IN SOUTHWEST WYOMING INCLUDING THE FLAMING GORGE AREA BE AWARE OF THE POTENTIAL FRO STRONG THUNDERSTORMS THIS EVENING. IF THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION. WCJIN-WYSW GK
Special weather statement, May 31, 5:25 PM MDT, 2 hours 25 minutes before
WYZ001>003-006-007-016>020-010130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 525 PM MDT SAT MAY 31 1997 ...LINE OF STRONG THUNDERSTORMS APPROACHING FAR WEST WYOMING... AT 520 PM WEATHER RADARS IN RIVERTON AND POCATELLO IDAHO WERE SHOWING A LINE OF THUNDERSTORMS APPROACHING THE WESTERN BORDER OF WYOMING. THE LINE EXTENDED FROM NEAR BUTTE MONTANA SOUTH TO NEAR WEST YELLOWSTONE TO DRIGGS IDAHO. THESE STORMS WILL AFFECT WESTERN BORDER TOWNS IN ACROSS PARK...TETON AND LINCOLN COUNTIES AS WELL AS MUCH OF YELLOWSTONE AND TETON PARKS BY 7 PM. THE STORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS OVER 40 MPH...EXTENSIVE CLOUD TO GROUND LIGHTNING...SMALL HAIL AND BRIEF PERIODS OF HEAVY RAIN WHICH MAY CAUSE SOME LOCALIZED FLOODING. EVERYONE IN FAR WEST WYOMING SHOULD BE AWARE OF THE POTENTIAL FOR STRONG THUNDERSTORMS THIS EVENING AS SOME STORMS MAY APPROACH THE SEVERE LEVEL. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION. WCJIN-WYNW GK
Special weather statement, May 31, 5:30 PM MDT, 2 hours 20 minutes before
WYZ001>003-006-007-016>020-010130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 525 PM MDT SAT MAY 31 1997 ...LINE OF STRONG THUNDERSTORMS APPROACHING FAR WEST WYOMING... AT 520 PM WEATHER RADARS IN RIVERTON AND POCATELLO IDAHO WERE SHOWING A LINE OF THUNDERSTORMS APPROACHING THE WESTERN BORDER OF WYOMING. THE LINE EXTENDED FROM NEAR BUTTE MONTANA SOUTH TO NEAR WEST YELLOWSTONE TO DRIGGS IDAHO. THESE STORMS WILL AFFECT WESTERN BORDER TOWNS IN ACROSS PARK...TETON AND LINCOLN COUNTIES AS WELL AS MUCH OF YELLOWSTONE AND TETON PARKS BY 7 PM. THE STORMS WILL LIKELY PRODUCE STRONG GUSTY WINDS OVER 40 MPH...EXTENSIVE CLOUD TO GROUND LIGHTNING...SMALL HAIL AND BRIEF PERIODS OF HEAVY RAIN WHICH MAY CAUSE SOME LOCALIZED FLOODING. EVERYONE IN FAR WEST WYOMING SHOULD BE AWARE OF THE POTENTIAL FOR STRONG THUNDERSTORMS THIS EVENING AS SOME STORMS MAY APPROACH THE SEVERE LEVEL. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION. WCJIN-WYNW GK
Special weather statement, May 31, 7:05 PM MDT, 45 minutes before
WYZ011>014-010230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 705 PM MDT SAT MAY 31 1997 ...STRONG THUNDERSTORMS OVER WIND RIVER MOUNTAINS APPROACHING LANDER FOOTHILLS AND WIND RIVER BASIN... AT 705 PM WEATHER RADARS IN RIVERTON WAS SHOWING A CLUSTER OF STRONG THUNDERSTORMS OVER THE WIND RIVER MOUNTAINS MOVING INTO LOWER ELEVATIONS. THE STORMS WERE ABOUT 20 MILES WEST OF LANDER AND MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL PRODUCE EXTENSIVE CLOUD TO GROUND LIGHTNING...SMALL HAIL...BRIEF PERIODS OF HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING AND WIND GUSTS APPROACHING 50 MPH. THE STORMS WILL MOVE THROUGH LANDER...HUDSON...FORT WASHAKIE...PAVILLION...AND RIVERTON BY 8 PM. EVERYONE IN FREMONT COUNTY SHOULD BE AWARE OF THE POTENTIAL FOR STRONG THUNDERSTORMS THIS EVENING AS SOME STORMS MAY APPROACH THE SEVERE LEVEL. PLEASE SEEK SHELTER UNTIL THE STORMS MOVE THROUGH YOUR AREA. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION. WCJIN-WYNW-WYSW GK
Special weather statement, May 31, 7:11 PM MDT, 39 minutes before
WYZ011>014-010230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 705 PM MDT SAT MAY 31 1997 ...STRONG THUNDERSTORMS OVER WIND RIVER MOUNTAINS APPROACHING LANDER FOOTHILLS AND WIND RIVER BASIN... AT 705 PM WEATHER RADARS IN RIVERTON WAS SHOWING A CLUSTER OF STRONG THUNDERSTORMS OVER THE WIND RIVER MOUNTAINS MOVING INTO LOWER ELEVATIONS. THE STORMS WERE ABOUT 20 MILES WEST OF LANDER AND MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL PRODUCE EXTENSIVE CLOUD TO GROUND LIGHTNING...SMALL HAIL...BRIEF PERIODS OF HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING AND WIND GUSTS APPROACHING 50 MPH. THE STORMS WILL MOVE THROUGH LANDER...HUDSON...FORT WASHAKIE...PAVILLION...AND RIVERTON BY 8 PM. EVERYONE IN FREMONT COUNTY SHOULD BE AWARE OF THE POTENTIAL FOR STRONG THUNDERSTORMS THIS EVENING AS SOME STORMS MAY APPROACH THE SEVERE LEVEL. PLEASE SEEK SHELTER UNTIL THE STORMS MOVE THROUGH YOUR AREA. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT HTTP://RIW.WEATHER.WYOMING.COM OR ON LOCAL CABLE TELEVISION. WCJIN-WYNW-WYSW GK
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:10 PM MDT | Severe Thunderstorm Warning | RIW | Park | 45 min |
| May 31, 8:05 PM MDT | Severe Thunderstorm Warning | RIW | Park | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.